Alert archive / Nebraska / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 37, NWS Sioux Falls, SD

May 22, 1999Dixon County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 22, 1999, 4:23 PM CDT for Dixon County, Nebraska. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 22, 1999, 4:23 PM CDT (21:23 UTC)
Expired
May 22, 1999, 5:15 PM CDT
In force
52 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Dixon County, NE

What was reported inside it

TimeReportWhereRemark
May 22, 4:49 PM CDTHail 0.75Newcastle, NE
May 22, 4:56 PM CDTTornado F0Ponca, NE
May 22, 4:56 PM CDTTornado F0Ponca, NE
May 22, 4:58 PM CDTThunderstorm Wind 52Ponca, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 2:00 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 1999-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 1999-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1628 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 222123 RRA
SVRFSD
NEC051-222215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
423 PM CDT SAT MAY 22 1999

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DIXON COUNTY IN NORTHEAST NEBRASKA

* UNTIL 515 PM CDT

* AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES WEST OF MASKELL...OR ABOUT 5 MILES
  NORTH OF HARTINGTON...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MASKELL AROUND 435 PM CDT
  DIXON AROUND 440 PM CDT
  CONCORD...NEWCASTLE AROUND 445 PM CDT
  ALLEN...MARTINSBURG AROUND 450 PM CDT
  WATERBURY AROUND 455 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SIOUX FALLS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:30 PM CDT, 53 minutes earlier.

Area forecast discussion, May 22, 3:30 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT SAT MAY 22 1999

TSTMS ASSCD WITH MAIN SHORT WV MOVG THRU SERN SD AND SWRN MN NOW
EXPANDING TOWARDS NWRN IA FM NEB...AND WL HIT PRETTY HARD THERE THIS
EVE. OTRW NWLY FLW OF COOLER AND DRIER AIR WL TAKE OVR CWA TNGT AND SUN.
BRISK NWLY WNDS OF 15 TO 30 MPH WITH SOME HIGHER GUSTS ESP FOR ERN HLF
CWA THRU SUN. BIG QUESTION IS HOW MUCH SC CLDS WL COME DOWN FM N AND WL
COVER WITH PARTLY SUNNY. GENERALLY DRY BUT MODERATING AIR MASS WL BE
THE RULE THRU EXTD...AND GUID SEEMS REASONABLE.

.FSD...NONE
RYRHOLM

In the hours before

Special weather statement, May 22, 10:53 AM CDT, 5 hours 30 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1053 AM CDT SAT MAY 22 1999

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
ONLY PERTAINS TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...A COLD FRONT MOVING THROUGH CENTRAL SOUTH DAKOTA LATE
THIS MORNING WILL MOVE INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA
THIS EVENING. MOIST AIR AHEAD OF THIS FRONT ALONG WITH AN UPPER LEVEL
WAVE OF ENERGY WILL HELP TO TRIGGER SCATTERED THUNDERSTORMS WHICH
WILL SPREAD EAST THROUGH THIS EVENING. SOME OF THE STORMS COULD
BECOME SEVERE ALONG AND EAST OF THE JAMES RIVER VALLEY.

SDZ038-050-052-053-057>059-063-064-230500-
AURORA-BEADLE-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-JERAULD-
SANBORN-
INCLUDING THE CITIES OF...CHAMBERLAIN...HURON...MITCHELL
1053 AM CDT SAT MAY 22 1999

FORECAST THROUGH MIDNIGHT:
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON...BUT SHOULD REMAIN BELOW SEVERE CRITERIA. THE THUNDERSTORMS
WILL EXIT THE AREA BY EARLY EVENING.

* SIGNIFICANT WEATHER:
  STRONG WINDS...GUSTS LESS THAN 45 MPH.
  SMALL HAIL...PEA SIZE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ039-040-054-055-060-061-065-068-230500-
BON HOMME-BROOKINGS-HANSON-HUTCHINSON-KINGSBURY-LAKE-MC COOK-MINER-
INCLUDING THE CITIES OF...BROOKINGS
1053 AM CDT SAT MAY 22 1999

FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND COULD BECOME
SEVERE.THE STORMS SHOULD EXIT THE AREA BY EARLY EVENING.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 50 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM.

SDZ056-062-066-067-069>071-MNZ071-072-097-098-IAZ001-012-NEZ013-230500-
CLAY-LINCOLN-MINNEHAHA-MOODY-TURNER-UNION-YANKTON-LINCOLN MN-LYON MN-
PIPESTONE-ROCK-LYON IA-SIOUX-DIXON-
INCLUDING THE CITIES OF...SIOUX FALLS...YANKTON...LUVERNE...PIPESTONE...
ROCK RAPIDS...SIOUX CENTER
1053 AM CDT SAT MAY 22 1999

FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND COULD
BE SEVERE THROUGH EARLY EVENING.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM.

MNZ080-081-089-090-IAZ002-003-013-014-020>022-031-032-NEZ014-230500-
COTTONWOOD-JACKSON-MURRAY-NOBLES-BUENA VISTA-CHEROKEE-CLAY IA-
DICKINSON-IDA-OBRIEN-OSCEOLA-PLYMOUTH-WOODBURY-DAKOTA-
INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...LE MARS...
SIOUX CITY...SPENCER...SPIRIT LAKE...STORM LAKE
1053 AM CDT SAT MAY 22 1999

FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS WILL DEVELOP LATER THIS AFTENROON AND
EVENING. A FEW STORMS COULD BE SEVERE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM.

CJ
Special weather statement, May 22, 10:53 AM CDT, 5 hours 30 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1053 AM CDT SAT MAY 22 1999

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
ONLY PERTAINS TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...A COLD FRONT MOVING THROUGH CENTRAL SOUTH DAKOTA LATE
THIS MORNING WILL MOVE INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA
THIS EVENING. MOIST AIR AHEAD OF THIS FRONT ALONG WITH AN UPPER LEVEL
WAVE OF ENERGY WILL HELP TO TRIGGER SCATTERED THUNDERSTORMS WHICH
WILL SPREAD EAST THROUGH THIS EVENING. SOME OF THE STORMS COULD
BECOME SEVERE ALONG AND EAST OF THE JAMES RIVER VALLEY.

SDZ038-050-052-053-057>059-063-064-230500-
AURORA-BEADLE-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-JERAULD-
SANBORN-
INCLUDING THE CITIES OF...CHAMBERLAIN...HURON...MITCHELL
1053 AM CDT SAT MAY 22 1999

FORECAST THROUGH MIDNIGHT:
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON...BUT SHOULD REMAIN BELOW SEVERE CRITERIA. THE THUNDERSTORMS
WILL EXIT THE AREA BY EARLY EVENING.

* SIGNIFICANT WEATHER:
  STRONG WINDS...GUSTS LESS THAN 45 MPH.
  SMALL HAIL...PEA SIZE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ039-040-054-055-060-061-065-068-230500-
BON HOMME-BROOKINGS-HANSON-HUTCHINSON-KINGSBURY-LAKE-MC COOK-MINER-
INCLUDING THE CITIES OF...BROOKINGS
1053 AM CDT SAT MAY 22 1999

FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND COULD BECOME
SEVERE.THE STORMS SHOULD EXIT THE AREA BY EARLY EVENING.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 50 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM.

SDZ056-062-066-067-069>071-MNZ071-072-097-098-IAZ001-012-NEZ013-230500-
CLAY-LINCOLN-MINNEHAHA-MOODY-TURNER-UNION-YANKTON-LINCOLN MN-LYON MN-
PIPESTONE-ROCK-LYON IA-SIOUX-DIXON-
INCLUDING THE CITIES OF...SIOUX FALLS...YANKTON...LUVERNE...PIPESTONE...
ROCK RAPIDS...SIOUX CENTER
1053 AM CDT SAT MAY 22 1999

FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND COULD
BE SEVERE THROUGH EARLY EVENING.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM.

MNZ080-081-089-090-IAZ002-003-013-014-020>022-031-032-NEZ014-230500-
COTTONWOOD-JACKSON-MURRAY-NOBLES-BUENA VISTA-CHEROKEE-CLAY IA-
DICKINSON-IDA-OBRIEN-OSCEOLA-PLYMOUTH-WOODBURY-DAKOTA-
INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...LE MARS...
SIOUX CITY...SPENCER...SPIRIT LAKE...STORM LAKE
1053 AM CDT SAT MAY 22 1999

FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS WILL DEVELOP LATER THIS AFTENROON AND
EVENING. A FEW STORMS COULD BE SEVERE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM.

CJ
Special weather statement, May 22, 4:17 PM CDT, 6 minutes before
SDZ050-063-064-222220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
417 PM CDT SAT MAY 22 1999

...SEVERE THUNDERSTORM WATCH CANCELLED FOR GREGORY...CHARLES MIX...
AND DOUGLAS COUNTIES...

THUNDERSTORMS HAVE MOVED EAST OF GREGORY...CHARLES MIX...AND
DOUGLAS COUNTIES IN SOUTH CENTRAL SOUTH DAKOTA. THEREFORE THE WATCH
HAS BEEN CANCELLED IN THOSE AREAS.

RSR
Special weather statement, May 22, 4:17 PM CDT, 6 minutes before
SDZ050-063-064-222220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
417 PM CDT SAT MAY 22 1999

...SEVERE THUNDERSTORM WATCH CANCELLED FOR GREGORY...CHARLES MIX...
AND DOUGLAS COUNTIES...

THUNDERSTORMS HAVE MOVED EAST OF GREGORY...CHARLES MIX...AND
DOUGLAS COUNTIES IN SOUTH CENTRAL SOUTH DAKOTA. THEREFORE THE WATCH
HAS BEEN CANCELLED IN THOSE AREAS.

RSR

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 5:07 PM CDTTornado WarningFSDDakota38 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.